Texas, 2012

Damaging Winds in Texas, May 30, 2012

May 30, 2012 · NWS SHV · 2 events in 2 counties and zones

Northwest flow aloft across the Southern Plains brought strong disturbances down into the Four State Region. These storms interacted with strong instability and strong southerly low level winds which helped to sustain the convection into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Northwest flow aloft across the Southern Plains brought strong disturbances down into the Four State Region. These storms interacted with strong instability and strong southerly low level winds which helped to sustain the convection into the region. The end result was strong to severe thunderstorms, some of which produced strong damaging wind gusts across Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 30, 3:28 AM CST, 2 minutes earlier.

Area forecast discussion, May 30, 3:28 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 AM CDT WED MAY 30 2012

.DISCUSSION...
NORTHWEST FLOW ALOFT...TYPICAL OF THIS TIME OF YEAR...SETTING
STAGE FOR A SLOWLY PROGRESSING TRACKS OF MCS DEVELOPMENT...
ORIGINATING FROM THE SOUTHERN PLAINS...INTO THE CWA. LAST NIGHT AN
MCS DISSIPATED ON WESTERN FLANK OF CWA...WHILE THIS OVERNIGHT
PERIOD THE MCS DID INTRUDE WELL INTO NE TX AND SE OK. VERY STG
INSTABILITY OVER THE AREA THE NEXT COUPLE DAYS WILL BE TAPPED
TODAY BY OUTFLOW BOUNDARIES...INCLUDING A 40 KT BOUNDARY THAT
MOVED SE FROM CURRENT CONVECTION. WILL GO CHANCE POPS FOR STG
TSTMS TODAY...WITH ISOLD COVERAGE LIMITED TO EAST TX LAKES. WITH THIS
PATTERN ALSO...OVERNIGHT COVERAGE WILL BE GREATER THIS UPCOMING NIGHT...
IN ADVANCE OF COLD FRONT MOVG ACROSS AREA ON THURSDAY...PROVIDING
ADDITIONAL FOCUS FOR TSTM DEVELOPMENT. INSTABILITY MAY ACTUALLY BE
LESS ON THURSDAY...AS A THICKER MID/UPPER LVL CLOUD CANOPY MAY
LIMIT DAYTIME HEATING. THIS FRONT SHOULD MOVE JUST SOUTH OF AREA
BEFORE STALLING OUT THUR NIGHT AND FRIDAY...WITH COOLER AND DRIER
AIRMASS THRU FRI NIGHT. THESE PREVIOUS MCS HAVE HAD HISTORY OF
VERY LARGE AFTN HAIL EVENTS OVER MAINLY OK...TRANSGRESSING INTO
COLD POOL WIND EVENTS OVERNIGHT. WILL KEEP SVR THREAT IN FCST FOR
MAINLY NW CWA...WHERE LOW LVL SOUTHERLY FLOW WILL FEED MORE
MOISTURE INTO STORMS. HOWEVER...OVERALL SHEAR AND ESPECIALLY LACK
OF GOOD LOW LVL SHEAR WILL NEARLY PRECLUDE ANY TORNADIC THREAT./VII/.

&&

.AVIATION...
JAGGED LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT TXK TERMINAL
THIS EARLY MORNING WITH INTERMITTENT MVFR CIGS AND VSBY...STARTING
AT 08Z AND LASTING NO MORE THAN A FEW HOURS AS STORM COMPLEX
CONTINUES TO WEAKEN. ELSEWHERE...VFR FLIGHT CONDITIONS WILL LIKELY
HOLD AS CIRRUS SHIELD FROM OK/TX CONVECTION SPREADS ACROSS THE
REGION. MOIST SRLY FLOW WILL ALLOW FOR AFTERNOON CU FIELD TO DEVELOP
ONCE AGAIN AS MORE WIDESPREAD CONVECTION IS EXPECTED MAINLY ALONG
AND NORTH OF I20...STARTING AS EARLY AS 30/21Z WITH LINGERING
OUTFLOW BOUNDARIES FROM STORMS THIS MORNING. ADDITIONAL STORMS WILL
LIKELY DEVELOP OVERNIGHT INTO EARLY THURSDAY. WINDS WILL CONTINUE TO
MAINTAIN A SRLY COMPONENT WITH SPEEDS RANGING FROM 5-10 KTS. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  73  85  64  81 /  30  30  50  40  10
MLU  93  71  87  65  81 /  30  40  40  50  20
DEQ  88  68  83  59  76 /  40  50  60  20  10
TXK  89  71  85  61  78 /  40  40  50  30  10
ELD  91  71  85  61  79 /  30  40  50  40  10
TYR  92  73  86  61  81 /  30  30  40  20  10
GGG  92  73  85  62  81 /  30  30  40  30  10
LFK  93  74  88  66  84 /  20  20  50  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 30, 12:26 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
126 AM CDT WED MAY 30 2012

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-310630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
126 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...OVERNIGHT...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS THAT DEVELOPED OVER
NORTHERN AND CENTRAL OKLAHOMA..HAS ACCELERATED SOUTHEAST INTO
SOUTHEAST OKLAHOMA...AND BORDERING AREAS OF EXTREME NORTHEAST
TEXAS...JUST AFTER MIDNIGHT. THESE STORMS MAY SPREAD FURTHER SOUTH
INTO NORTHEAST TEXAS...AS WELL AS BORDERING AREAS OF EXTREME SOUTHWEST
ARKANSAS. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THESE STORMS...ALTHOUGH THESE STORMS
SHOULD GRADUALLY WEAKEN AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ONGOING AROUND DAYBREAK
WEDNESDAY SHOULD DIMINISH BY MID TO LATE MORNING...AND SHOULD
LEAVE THE AIR MASS STABILIZED FOR MUCH OF THE DAY. HOWEVER...ANOTHER
COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DEVELOP WEDNESDAY
AFTERNOON ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA...AND
ACCELERATE SOUTHEAST INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND EXTREME NORTHEAST TEXAS LATE WEDNESDAY NIGHT. SOME
OF THESE STORMS MAY BE SEVERE LATE WEDNESDAY NIGHT...WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. WHILE THESE STORMS
SHOULD WEAKEN EARLY THURSDAY...ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON...AS A COLD
FRONT MOVES INTO THE AREA. AN ISOLATED SEVERE THUNDERSTORM THREAT
CAN NOT BE RULED OUT THURSDAY AFTERNOON...ALTHOUGH THE AIR MASS
COULD REMAIN STABILIZED ENOUGH DURING THE DAY IN WAKE OF THE
THURSDAY MORNING STORMS...THUS NEGATING THIS THREAT. COOLER
TEMPERATURES AND LOWER HUMIDITY ARE EXPECTED BEHIND THE COLD FRONT
FRIDAY INTO THE FIRST HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER POSSIBLY
ASSOCIATED WITH THE THUNDERSTORMS ADVANCING INTO THE AREA
OVERNIGHT...ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...IS NOT ANTICIPATED AT THIS TIME.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-310630-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-
SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
126 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A DECAYING COMPLEX OF SHOWERS AND THUNDERSTORMS COULD ENTER
PORTIONS OF EAST TEXAS...SOUTHCENTRAL ARKANSAS...AND NORTH
LOUISIANA WEDNESDAY MORNING...LEAVING BEHIND VARIOUS OUTFLOW
BOUNDARIES WHICH MAY STALL BY AFTERNOON OVER NORTH LOUISIANA AND
EAST TEXAS. WHILE THESE BOUNDARIES MAY ACT TO SOMEWHAT STABILIZE
THE ATMOSPHERE DURING THE DAY...HEATING MAY ALLOW FOR ENOUGH
DESTABILIZATION FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP WEDNESDAY AFTERNOON NEAR THESE
BOUNDARIES. WHILE ISOLATED STRONG STORMS CAN NOT BE RULED OUT...AN
ORGANIZED SEVERE WEATHER THREAT IS NOT EXPECTED.

ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST
INTO THE AREA THURSDAY MORNING...AND POSE A SEVERE WEATHER THREAT
AS THEY ENCOUNTER INCREASING INSTABILITY WITH DAYTIME HEATING.
LEFTOVER CONVECTIVE BOUNDARIES MAY ALSO FOCUS ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT...AS A
STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT MOVE INTO
THE AREA DURING THE AFTERNOON AND EVENING. DAMAGING WINDS...LOCALLY
HEAVY RAINFALL...AND POSSIBLY LARGE HAIL WILL BE POSSIBLE FROM THE
STRONGER STORMS THURSDAY AND THURSDAY NIGHT. THESE SHOWERS AND
THUNDERSTORMS AND THE ASSOCIATED SEVERE WEATHER THREAT WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST WITH THE PASSAGE OF THE COLD
FRONT THURSDAY NIGHT...WITH COOLER TEMPERATURES AND LOWER
HUMIDITIES EXPECTED FRIDAY INTO THE FIRST HALF OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED OVERNIGHT.

VII

In the hours before

Special weather statement, May 30, 12:24 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
124 AM CDT WED MAY 30 2012

OKZ077-TXZ096-300700-
MCCURTAIN-RED RIVER-
124 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...IDABEL...BAGWELL...BOGATA...BOXELDER...CLARKSVILLE
     AND MANCHESTER...

AT 119 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SAWYER...OR 7 MILES EAST OF
HUGO...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM
STRONG OUTFLOW WINDS MAY OCCUR BEFORE THE MAIN STORM ARRIVES.

09
Special weather statement, May 30, 1:01 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 AM CDT WED MAY 30 2012

ARZ059-OKZ077-TXZ096-097-108>112-124-300745-
BOWIE-CAMP-CASS-FRANKLIN-LITTLE RIVER-MCCURTAIN-MORRIS-RED
RIVER-TITUS-WOOD-
201 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...RED RIVER...TITUS...WOOD...CASS...CAMP AND
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...FOREMAN...WINTHROP...IDABEL...BAGWELL...
     BOGATA...BOXELDER...CASON...CLARKSVILLE...COOKVILLE...
     DAINGERFIELD...DALBY SPRINGS...DE KALB...HAGANSPORT...
     LEESBURG...MOUNT PLEASANT...MOUNT VERNON...NAPLES...NEW
     BOSTON...NEWSOME...OMAHA...PITTSBURG...PLEASANT GROVE...
     PURLEY...ROCKY BRANCH...SCROGGINS...SIMMS...US 259 AND I 30
     INTERSECTION...WILKERSON AND WINNSBORO...

AT 158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF IDABEL TO BAGWELL TO 9 MILES SOUTHEAST OF COOPER...OR
ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF BROKEN BOW TO
CLARKSVILLE TO 12 MILES NORTH OF SULPHUR SPRINGS...MOVING EAST AT 45
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS. STRONG OUTFLOW WINDS MAY OCCUR SEVERAL MINUTES BEFORE THE
STORMS ARRIVE.

09
Special weather statement, May 30, 1:50 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 AM CDT WED MAY 30 2012

TXZ108>111-124-125-300830-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
250 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...TITUS...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...HAGANSPORT...LEESBURG...MOUNT PLEASANT...
     MOUNT VERNON...NEWSOME...PITTSBURG...PLEASANT GROVE...PURLEY...
     ROSEWOOD...SCROGGINS AND WINNSBORO...

AT 244 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAGANSPORT
TO MOUNT VERNON TO PURLEY TO 9 MILES NORTH OF PLEASANT GROVE...OR
ALONG A LINE EXTENDING FROM HAGANSPORT TO MOUNT VERNON TO 6 MILES
SOUTH OF MOUNT VERNON TO 10 MILES NORTHWEST OF WINNSBORO...MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. STRONG OUTFLOW WINDS MAY OCCUR SEVERAL MINUTES BEFORE THE
STORMS ARRIVE.

09
Special weather statement, May 30, 3:06 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 AM CDT WED MAY 30 2012

TXZ108>111-124-125-300945-
CAMP-FRANKLIN-MORRIS-TITUS-UPSHUR-WOOD-
406 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...MORRIS...TITUS...UPSHUR...WOOD AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CASON...COOKVILLE...DAINGERFIELD...GILMER...GOLDEN...
     HAINESVILLE...HAWKINS...HOARD...JENKINS...LEESBURG...LONE
     STAR...MINEOLA...MOUNT PLEASANT...MOUNT VERNON...NEWSOME...
     PITTSBURG...PLEASANT GROVE...PURLEY...QUITMAN...ROCKY BRANCH...
     ROSEWOOD...SCROGGINS AND WINNSBORO...

AT 402 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT
VERNON TO 9 MILES WEST OF PLEASANT GROVE...OR ALONG A LINE EXTENDING
FROM MOUNT VERNON TO 14 MILES SOUTH OF SULPHUR SPRINGS...MOVING
SOUTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

09

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
May 30, 3:30 AM CST
Where
Wood County, 0.9 mi NW of Winnsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.960, -95.290

A large branch off of a tree broke and fell through a roof causing minor damage to a home in Winnsboro, Texas. There were no report of injuries.

Thunderstorm Wind, Camp

When
May 30, 3:45 AM CST
Where
Camp County, Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
33.000, -94.970

A large tree fell on top of a home in Pittsburg, Texas on Camp County Road 1332. There were no reports of injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379268, 379269.